The herbal supplement seemed like a miracle. Trying to kick an opioid addiction, the middle-aged man found he could soothe his cravings with a tea made from an Asian plant called kratom. It relieved his pain and made him more alert.
But when he combined it with a stimulant, it also gave him a seizure that landed him in a Boston-area emergency room.
Those kinds of stories are on the rise, according to a study published Thursday in a weekly report from the Centers for Disease Control and Prevention. The number of calls to poison centers about problems stemming from kratom ingestion have increased tenfold over five years, from 26 in 2010 to 263 in 2015.
In many cases called into the poison control centers, the side effects of kratom were relatively mild: nausea, vomiting, drowsiness, and agitation. But there was one death, of a patient who took other drugs along with kratom. Other patients who took multiple substances suffered serious side effects — like the middle-aged Massachusetts man whose story was reported as a case study in the journal Addiction.
Kratom comes from the glossy leaves of a tree grown in the jungles of Southeast Asia. Traditionally, in countries like Thailand, the leaves have been crushed or brewed into tea and used as a painkiller or a replacement for opioids. That’s because a few of the chemicals in the leaf stimulate the same brain receptors as drugs like oxycodone and morphine.
Kratom is marketed as a natural herbal supplement, but it can be highly addictive. And clinicians and researchers worry about opioid users who try to wean themselves off drugs using kratom rather than seeking professional help.
“They want to turn their lives around, they want to get back on track, they turn to kratom,” said Oliver Grundmann, a pharmacologist at the University of Florida who was not involved in the report on poison control calls. “They take more and more and more, but it doesn’t do the job, and then they turn to heroin.”
Little is known about the exact workings of kratom on the brain, but it seems to function as a stimulant at low doses and a depressant at high doses, said Royal Law, an epidemiologist at the CDC and a coauthor of the study in the Morbidity and Mortality Weekly Report.
The new tally of poison center calls comes as kratom has emerged as a significant public health concern.
Six states have banned kratom, and others are considering restrictions, according to the website of the American Kratom Association. The Food and Drug Administration has banned its importation. But it is still widely available online, in tea or capsule form. Some researchers have even found packets of it sold in gas stations.
The Drug Enforcement Administration has classified kratom as a drug of concern, but that does not prevent its sale or use. And the FDA has little power to regulate any supplement, including kratom, unless it starts causing widespread harm.
“Companies don’t have to prove that something is safe, the FDA has to prove that something is unsafe. But the FDA doesn’t do that,” said Dr. Edward Boyer, a toxicology specialist at Boston Children’s Hospital and UMass Memorial Health Center.
He and other specialists worry that what is being sold as kratom could also contain other potentially harmful substances. In fact, they say consumers run that risk with all dietary supplements, given how lightly the FDA regulates the industry.
“If you think you’re getting echinacea, you better guess again,” Boyer said. “It could be echinacea or it could be grass from the side of the highway. There’s nothing that prevents them from doing that.”